What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 1:29 PM CST, 1 hour 59 minutes earlier. Its key messages:
- Scattered strong to severe storms possibly develop ahead of a cool front by mid-late Monday afternoon. Primary risk time is 3pm to 8pm.
- Hazards include hail up to 2" in diameter, 70 mph wind gusts. A very localized, but low tornado risk is possible, focused mostly in SW Minnesota.
- Unsettled weather conditions continue into Wednesday, but overall severe weather risks remain low. Isolated storms may produce marginal hail and brief wind gusts overnight, and potentially Tuesday afternoon. Heavy rain is possible in any storm.
- Potential heat wave develops by late this week through the upcoming weekend. Heat risk categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now.
Area forecast discussion, Jun 16, 1:29 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
229 PM CDT Mon Jun 16 2025
.KEY MESSAGES...
- Scattered strong to severe storms possibly develop ahead of a
cool front by mid-late Monday afternoon. Primary risk time is
3pm to 8pm.
- Hazards include hail up to 2" in diameter, 70 mph wind gusts.
A very localized, but low tornado risk is possible, focused
mostly in SW Minnesota.
- Unsettled weather conditions continue into Wednesday, but
overall severe weather risks remain low. Isolated storms may
produce marginal hail and brief wind gusts overnight, and
potentially Tuesday afternoon. Heavy rain is possible in any
storm.
- Potential heat wave develops by late this week through the
upcoming weekend. Heat risk categories rise into the "High"
category this weekend. All outdoor events and activities
should begin preparing now.
&&
.DISCUSSION...
Issued at 227 PM CDT Mon Jun 16 2025
THIS AFTERNOON: 2pm analysis indicates a cold front continue to
push eastward through eastern South Dakota, stretching from east of
Watertown towards Gregory. A cluster of elevated thunderstorms
rooted at the 800 mb level continues to briefly intensify towards
severe levels. WV imagery would suggest the presence of a weak wave
driving this convection slowly eastward. MUCAPE AOA 1800 J/KG with
effective shear AOA 30 knots will keep this activity near severe
levels.
Attention however turns to the pre-frontal airmass within a deeper
and more unstable warm sector. Short term CAMS remain split on just
how much development will take place later this afternoon (though
none pick up on current activity). Convective risks begin to grow
quickly by 3-4 PM as inhibition ahead of the front weakens. However,
surface convergence remains somewhat weak on the front itself, which
which without better synoptic forcing aloft, could limit overall
coverage of storms moving into SW Minnesota, NW Iowa, SE South
Dakota and NE Nebraska. MLCAPE profiles between 2000-2500 J/KG
combined with increasing mid-lvl winds increasing effective
shear towards 40-50 knots should be sufficient for stronger
storm clusters with potential organization. Sizable hail CAPE
and mid-lvl lapse rates between 7-8 C/KM, and potential mid-lvl
rotation would support hail up to 2". DCAPE approaching 1500
J/KG and steep low-lvl lapse rates (especially over southern MN
and NW Iowa) would promote 70 mph winds. The tornadic threat
remains on the low side, but some preference towards discrete
cells in SW Minnesota. The biggest question mark is how much
storm coverage we'll have into this evening.
TONIGHT: The front flops southeast in the evening, with convection
risks becoming more focused over northern Nebraska and NW Iowa
through 10pm. Severe weather risks likely peak by 8pm and then
lesson further through late evening. Attention then turns to the
western Dakotas guidance continues to mightily struggle with
the potential MCS development overnight. Feel fairly confidence
that southerly returning LLJ will push convection northward and
into the MO River valley after midnight, perhaps in an isolated
to scattered basis. Some of this activity could continue a
marginal hail risk with outflow or potential wake low winds near
50-60 mph. Then we'll watch the track of MCS activity over
Nebraska and southern South Dakota. The placement of the low-lvl
boundaries and instability would place greatest track potential
through Nebraska.
TUESDAY: Areas south of I-90 may be clipped by the stratiform region
of a progressive MCS through Tuesday morning. While the severe
weather risks are low, locally heavy rainfall and some gusty winds
may be possible. We'll remain cooler on Tuesday, with afternoon
showers and isolated thunderstorms continuing through the afternoon.
WEDNESDAY: An upper trough continues to pivot through the Central
and Northern Plains Wednesday, keeping the area cool with occasional
showers during the day Wednesday. Favored areas for rain will be
along and south of I-90, but QPF will be fairly light.
THURSDAY-SUNDAY: Confidence continues to grow in the
development of a mid-June heat wave through the Plains as we end
the work week and move through next weekend. LREF probabilities
of 90 degree temperatures are greater than 70% in most
locations by the weekend as sharp mid-lvl ridging develops. NWS
heat index maps will begin to push the high category Friday,
Saturday, and Sunday all suggesting that impacts from this heat
may begin to impact more than just vulnerable populations.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1201 PM CDT Mon Jun 16 2025
VFR conditions continue as we focus on convection risks into the
evening and overnight hours. Aloft, mid-lvl ACCAS cloud field
will continue to slide east of I-29 this afternoon tied with a
mid-lvl wave. A cold front will begin move into I-29 area later
this afternoon and may eventually serve as a focal point for
scattered convection in SW Minnesota into NW Iowa and NE
Nebraska. Brief MVFR visibility reductions are possible in
convection along with strong wind gusts over 40 knots.
Further west and northwest, VFR conditions are expected
overnight.
Uncertain thunderstorm risks continue overnight, with split
solutions pushing most of the convection south of the ND/SD
border through daybreak.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Jun 16, 4:06 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
506 AM CDT Mon Jun 16 2025
IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-171015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union-
506 AM CDT Mon Jun 16 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop along a cold front after
3 to 4 pm this afternoon, then continue into this evening. Some
severe storms are possible. The primary threat with initial storms
will be hail up to 2 inch diameter, though isolated larger hail and
perhaps a tornado are possible. As storms evolve into line segments,
the primary threat will transition to damaging wind gusts up to 70
mph with isolated embedded tornadoes. Storms may also produce brief
heavy rainfall, which could cause ponding water, especially in low
lying areas or urban settings.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
While confidence is lower, if storms track across areas south of
Interstate 90 Tuesday into Tuesday night, they may produce pockets
of heavy rainfall and a risk of isolated flash flooding.
By the end of this week, heat and humidity building into the area
may produce periods of heat indices above 100F in some areas. Those
with outdoor activities planned, or with limited cooling resources,
will want to monitor the forecast and prepare for potential extreme
heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 3 pm and 10 pm today.
MNZ071-SDZ038>040-050-052>061-063>065-068-171015-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
506 AM CDT Mon Jun 16 2025
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
An advancing outflow boundary may produce wind gusts of 45 to 55 mph
in portions of south central and southeast South Dakota early this
morning. Gusts are expected to diminish as the boundary continues
southeast and weakens. Scattered showers and storms also may move
across the area this morning. The risk for severe storms is low, but
storms may locally enhance the outflow winds with isolated gusts
above 60 mph possible.
Additional storms may move into south central South Dakota and areas
south of Interstate 90 after midnight tonight. If these storms hold
together, isolated strong wind gusts and locally heavy rain will be
the main threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
While confidence is lower, if additional storms track across areas
south of Interstate 90 Tuesday into Tuesday night, they may produce
pockets of heavy rainfall.
By the end of this week, heat and humidity building into the area
may produce periods of heat indices above 100F in some areas. Those
with outdoor activities planned, or with limited cooling resources,
will want to monitor the forecast and prepare for potential extreme
heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 1:41 PM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
241 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Hail 10 W Dimock 43.48N 98.20W
06/16/2025 E0.88 Inch Douglas SD Trained Spotter
In addition to nickel sized hail,
thunderstorm wind gusts were 45 to 50 mph.
&&
TRMLocal storm report, Jun 16, 1:52 PM CST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
252 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Hail 10 W Dimock 43.47N 98.19W
06/16/2025 E1.00 Inch Douglas SD Trained Spotter
In addition to quarter sized hail,
thunderstorm wind gusts were about 30 mph.
&&
TRMLocal storm report, Jun 16, 2:06 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
306 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail 5 N Tyndall 43.06N 97.87W
06/16/2025 E1.75 Inch Bon Homme SD Trained Spotter
Although some hail was as big as a golf
ball, most stones were dime to quarter
sized. Rainfall was 0.25 inch in about 5
minutes.
&&
TRMLocal storm report, Jun 16, 2:35 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
335 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Hail 1 N Yankton 42.91N 97.40W
06/16/2025 M1.00 Inch Yankton SD Public
Report from mPING: Quarter (1.00 in.).
&&
JCLocal storm report, Jun 16, 2:37 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
337 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Hail 1 SW Utica 42.97N 97.51W
06/16/2025 E0.88 Inch Yankton SD Trained Spotter
&&
TRMLocal storm report, Jun 16, 2:39 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
339 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 2 ESE Yankton 42.88N 97.36W
06/16/2025 M1.00 Inch Yankton SD CO-OP Observer
Nickel to quarter size hail.
&&
JC